Tips For Nerve Protection During Chemo
By: Dr. Adam McLeod, ND, BSc (Hons)
A common side effect from chemotherapy is peripheral neuropathy which manifests as painful or uncomfortable symptoms in the peripheral nerves. It often manifests as pain, burning, tingling, loss of sensation, balance problems or sensitivity to temperature and touch. The significance of the symptoms varies depending on how badly the nerves were damaged from the drug. Usually the feet and hands are affected first but technically these concerns can manifest anywhere in the body. If left untreated this damage can be permanent.
There are some drugs such as paclitaxel which are well known to cause this uncomfortable side effect. When the oncology team discusses the different side effects of therapy, patients are often left with the impression that peripheral neuropathy is a normal side effect of chemotherapy. As a consequence when it starts happening, patients do not recognize it as a serious concern. What more patients need to be aware of is that if you are experiencing neuropathy then you must inform your oncologist and your oncology nurse so that the dose can be modified accordingly. Do not wait for them to tell you that you have neuropathy, you must take the initiative and inform them as soon as you experience these symptoms.
Many oncologists have this belief that the only way to prevent peripheral neuropathy is to reduce the dose of the drug causing this symptom. Of course modifying the dose is important to prevent damage to the nerves but there are many natural therapies which can help support nerve health as well. What is interesting about these natural supports is that they are well documented to make a substantial difference in some major studies published in the most mainstream oncology scientific journals.